Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 167, NWS Kansas City, MO

July 1, 2015Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 1, 2015, 6:24 PM CDT for Jackson County, Missouri. It was in force for 51 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2015, 6:24 PM CDT (23:24 UTC)
Expired
Jul 1, 2015, 7:15 PM CDT
In force
51 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 24 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 6:33 PM CDTFUNNEL CLOUDRaytown, MOTRAINED SPOTTER REPORTING ROTATION DIRECTLY OVER RAYTOWN 59TH AND WOODSON.
Jul 1, 6:33 PM CDTTORNADORaytown, MOTRAINED SPOTTER REPORTING ROTATION DIRECTLY OVER RAYTOWN 59TH AND WOODSON.
Jul 1, 6:46 PM CDTFUNNEL CLOUDLee'S Summit, MOSPOTTERS HAVE BEEN REPORTING A POSSIBLE LOWERING OF THE FUNNEL CLOUD IN THE UNITY VILLAGE AREA, WITH SPOTTERS IN THE LEES SUMMIT AIRPORT AREA AND ON VIEW HIGH AT 470
Jul 1, 6:50 PM CDTTORNADOLee'S Summit, MOTRAINED SPOTTER REPORTING LOWERING ROTATION AT BLACKWELL AND SHANNODOAH LOOKING TOWARD RAYTOWN.
Jul 1, 6:55 PM CDTTORNADOUnity Village, MOTORNADO CONFIRMED VIA BROADCAST MEDIA HELICOPTER FEED. DEBRIS AND TRANSFORMERS BLOWN.
Jul 1, 6:58 PM CDTFUNNEL CLOUDLee'S Summit, MOLAW ENFORCEMENT REPORTS ROTATION IN THEIR VICINITY.
Jul 1, 6:58 PM CDTTORNADOLee'S Summit, MOLAW ENFORCEMENT REPORTS ROTATION AT 40TH AND WOODS CHAPEL AND I-70 ALSO. ROTATION LOWERING.
Jul 1, 6:58 PM CDTTORNADOLee'S Summit, MOLOWERING ROTATION REPORTED AT CHIPMAN AND RIVEROCK BY TRAINED SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 6:03 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

923 
WUUS53 KEAX 012324
SVREAX
MOC095-020015-
/O.NEW.KEAX.SV.W.0167.150701T2324Z-150702T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 PM CDT WED JUL 1 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JACKSON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 715 PM CDT

* AT 620 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RAYTOWN...
  AND MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  INDEPENDENCE...LEE'S SUMMIT...BLUE SPRINGS...GRAIN VALLEY...LAKE
  LOTAWANA...LAKE TAPAWINGO...UNITY VILLAGE AND TARSNEY LAKES.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 BETWEEN MILE MARKERS 7 AND 26.
  I-435 LOOP FROM MILE MARKERS 60 TO 68.
  I-470 BETWEEN MILE MARKERS 5 AND 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3912 9416 3895 9417 3884 9423 3895 9451
      3905 9453 3910 9450
TIME...MOT...LOC 2324Z 285DEG 12KT 3904 9446

HAIL...1.25IN
WIND...60MPH

$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:59 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 1, 3:59 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
359 PM CDT Wed Jul 1 2015

.DISCUSSION...
Issued at 359 PM CDT WED JUL 1 2015

Tonight:

Could be a very active evening as ingredients coming together for
supercells. Airmass has been gradually recovering from eastern KS
into far west central MO from this mornings convection. Warm front
or the old outflow boundary has lifted northeast through the KC
Metro area, which the operational models had depicted further south.
This more northern displacement is allowing 3000-4000 J/kg of MLCAPE
over east central/southeast KS to be advected into west central MO.
Certainly plenty of shear with 45kt of 0-6km shear to support
rotating updrafts. Of note is the decrease in the 0-1km shear down
to 15kt. However, the 12z and 18z NAM ramped that up to 30kt by 03z
and 06z over the far southwestern counties. Latest RUC has latched
onto the more northern location of the front with convection
initiating along the front over west central MO between 21z-23z
which is in the range of what we had been anticipating.

Should convection develop near the Missouri River as forecast the
initial activity would likely be severe and include all severe
elements. Storms should congeal into another complex of heavy rain
producing storms and likely track through the current Flash Flood
Watch.

Thursday - Friday:

The train of shortwaves embedded within the northwest flow will
continue to provide a threat for convection, more so on Thursday.
Satellite imagery showed the next upstream vorticity max dropping
southeast from southern Alberta. Weak high pressure building in from
WI into IA will help shield the eastern CWA from the majority of the
convection. Below average temperatures expected due to the
northeasterly boundary layer winds.

4th of July Weekend:

Looking like we could get away with at least one dry day, Saturday
more so than Sunday. The northwest flow will begin to flatten as an
upper trough glides across southern Canada. A gradual warmup also
expected.

Monday - Wednesday:

The unsettled and rainy pattern returns under a modified northwest
flow regime with embedded shortwaves.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 100 PM CDT WED JUL 1 2015

A frontal boundary extends east from north central KS through west
central MO, bisecting the KC Metro with KMCI north of the front. This
boundary will sink slowly south through this evening. Still expect to
see scattered showers and thunderstorms to form late this afternoon
over east central KS through west central MO. Strong storms and heavy
rains possible. This activity is expected to congeal into a complex
of storms that tracks southeast into central MO tonight. KSTJ could
remain dry through the forecast. The rain threat will end from north
to south late this evening with MVFR ceilings overspreading the
region.

Operational and short range models fog but temperature/dewpoint
spread looks too large to support it. Will leave out of the terminals
for now.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH through Thursday morning FOR MOZ030>033-
     038>040-044>046-054.

&&

DISCUSSION...MJ
AVIATION...MJ
Hazardous weather outlook, Jul 1, 4:59 AM CDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
459 AM CDT WED JUL 1 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
459 AM CDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON. SOME STORMS
 MAY PRODUCE HEAVY RAIN AND FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 THUNDERSTORMS POSSIBLE THURSDAY AND FRIDAY...AND POSSIBLY INTO THE
 HOLIDAY WEEKEND.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 1:06 AM CDTSpecial Weather StatementEAXJackson, Lafayette24 min
Jul 1, 1:24 AM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson, Lafayette51 min
Jul 1, 1:44 AM CDTSpecial Weather StatementEAXHenry31 min
Jul 1, 1:50 AM CDTSevere Thunderstorm WarningEAXHenry25 min
Jul 1, 1:55 AM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis50 min
Jul 1, 2:02 AM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Jackson, Johnson43 min
Jul 1, 2:24 AM CDTFlash Flood WarningEAXHenry, Johnson, Pettis6 hr
Jul 1, 2:31 AM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry29 min
Jul 1, 4:39 AM CDTRiver Flood WarningEAXJohnson, Pettis66 hr
Jul 1, 4:39 AM CDTRiver Flood WarningEAXCooper, Saline6 days
Jul 1, 7:11 AM CDTRiver Flood WarningEAXJackson, Lafayette, Ray38 hr
Jul 1, 8:41 AM CDTAreal Flood WarningEAXHenry, Johnson, Pettis6 hr
Jul 1, 9:04 AM CDTRiver Flood WarningEAXCass, Henry, Johnson3 days
Jul 1, 9:04 AM CDTRiver Flood WarningEAXCooper57 hr
Jul 1, 9:59 AM CDTRiver Flood WarningEAXCooper, Howard4 days
Jul 1, 6:32 PM CDTTornado WarningEAXJackson28 min
Jul 1, 6:46 PM CDTSevere Thunderstorm WarningEAXJackson44 min
Jul 1, 6:54 PM CDTTornado Warning Tornado observedEAXJackson36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.